Possible Increased Risk of Thigh Bone Fracture With Bisphosphonates
Author: U.S. Food and Drug Administration
Synopsis and Key Points:
Labeling change adds warning about possible risks of long-term use of osteoporosis drugs.
Main DigestLabeling change adds warning about possible risks of long-term use of osteoporosis drugs.
The U.S. Food and Drug Administration today warned patients and health care providers about the possible risk of atypical thigh bone (femoral) fracture in patients who take bisphosphonates, a class of drugs used to prevent and treat osteoporosis. A labeling change and Medication Guide will reflect this risk.
Bisphosphonates inhibit the loss of bone mass in people with osteoporosis. Bisphosphonates have been shown to reduce the rate of osteoporotic fractures - fractures that can result in pain, hospitalization, and surgery-- in people with osteoporosis. While it is not clear whether bisphosphonates are the cause, atypical femur fractures, a rare but serious type of thigh bone fracture, have been predominantly reported in patients taking bisphosphonates. The optimal duration of bisphosphonate use for osteoporosis is unknown, and the FDA is highlighting this uncertainty because these fractures may be related to use of bisphosphonates for longer than five years.
The labeling changes and Medication Guide will affect only those bisphosphonates approved for osteoporosis, including oral bisphosphonates such as Fosamax, Fosamax Plus D, Actonel, Actonel with Calcium, Boniva, Atelvia, and their generic products, as well as injectable bisphosphonates such as Reclast and Boniva.
Labeling changes and the Medication Guide will not apply to bisphosphonates used for Paget's disease or cancer/hypercalcemia such as Didronel, Zometa, Skelid, and their generic products.
"The FDA is continuing to evaluate data about the safety and effectiveness of bisphosphonates when used long-term for osteoporosis treatment," said RADM Sandra Kweder, M.D., deputy director, Office of New Drugs in the FDA's Center for Drug Evaluation and Research. "In the interim, it's important for patients and health care professionals to have all the safety information available when determining the best course of treatment for osteoporosis."
Today's warning follows a March 10, 2010, Drug Safety Communication announcing the FDA's ongoing safety review of bisphosphonate use and the occurrence of atypical femur fractures. The FDA has since reviewed all available data on bisphosphonate use, including data summarized in the American Society for Bone Mineral Research Task Force report. The report recommended additional product labeling, better identification and tracking of patients experiencing these breaks, and more research to determine whether and how these drugs cause the serious but uncommon fractures.
Based on the FDA's review, the Warnings and Precautions section of all bisphosphonate products for osteoporosis will be revised, and the FDA will require the inclusion of a Medication Guide to better inform patients of the possible increased fracture risk.
The FDA recommends that health care professionals be aware of the possible risk in patients taking bisphosphonates and consider periodic reevaluation of the need for continued bisphosphonate therapy for patients who have been on bisphosphonates for longer than five years.
Patients taking bisphosphonates for osteoporosis should not stop using their medication unless told to do so by their health care professional. Those taking bisphosphonates also should report any new thigh or groin pain to their health care provider and be evaluated for a possible femur fracture. Patients and health care professionals should report side effects with the use of bisphosphonates to the FDA's MedWatch Adverse Event Reporting program at www.fda.gov/MedWatch or by calling (800) 332-1088.
For more information
FDA Drug Safety Communication - www.fda.gov/Drugs/DrugSafety/ucm229009.htm
FDA Consumer Update - www.fda.gov/ForConsumers/ConsumerUpdates/ucm229127.htm
- 1 - FDA Warning: Potential Contamination in Multiple Brands Of Drugs, Dietary Supplements : U.S. Food and Drug Administration (2017/08/14)
- 2 - Fungal Infections Associated with Contaminated Steroid Injections : Elsevier Health Sciences (2013/06/26)
- 3 - Cyclosporiasis (Cyclospora Infection): Symptoms - Prevention - Treatments : Thomas C. Weiss (2013/09/20)
- 4 - FDA Restricts Sale and Distribution of Essure : U.S. Food and Drug Administration (FDA) (2018/04/09)
- 5 - Risks of Eating Raw Sprouts : Health Canada (2010/08/12)
- 6 - FDA Warns About Illegal Use of Injectable Silicone for Body Contouring and Associated Health Risks : U.S. Food and Drug Administration (FDA) (2017/11/14)
- 7 - Paraffin Candles Source of Carcinogens and Pollution : American Chemical Society (2009/08/19)
• Disabled World is strictly a news and information website provided for general informational purpose only and does not constitute medical advice. Materials presented are in no way meant to be a substitute for professional medical care by a qualified practitioner, nor should they be construed as such. Any 3rd party offering or advertising on disabled-world.com does not constitute endorsement by Disabled World.